Hail, Rosebud
- When
- June 19, 1:53 PM MST
- Where
- Rosebud County, 1.92 mi W of Colstrip
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 45.880, -106.620
A surface low across northeast Wyoming and associated cold front/pool across southeast Montana was the focus mechanism for the severe thunderstorms. Dewpoints in the 50s to lower 60s along with daytime heating and steep lapse rates all contributed to destabilize the atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A surface low across northeast Wyoming and associated cold front/pool across southeast Montana was the focus mechanism for the severe thunderstorms. Dewpoints in the 50s to lower 60s along with daytime heating and steep lapse rates all contributed to destabilize the atmosphere. This all resulted in a few isolated, but very severe, thunderstorms across the central and southeast portions of the Billings Forecast Area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 19, 8:37 AM MST, 5 hours 16 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
937 AM MDT FRI JUN 19 2015
.UPDATE...
ANOTHER ACTIVE DAY EXPECTED WITH SCATTERED STRONG TO SEVERE
THUNDERSTORMS LIKELY. NOT EVERY LOCATION WILL SEE A THUNDERSTORM
BUT THOSE THAT DO MAY SEE LARGE HAIL...DAMAGING WINDS AND HEAVY
RAIN. DYNAMICS ARE ACTUALLY BETTER TODAY THAN YESTERDAY AS STRONG
HEATING COMBINED WITH JET ENERGY AND A SHORTWAVE WILL MOVE ACROSS
THE FORECAST AREA TODAY. A LOW LEVEL EASTERLY FLOW ALONG WITH
CONSIDERABLE CLOUDS RESULTED IN COOLER TEMPERATURES AND THE
ATMOSHPERE TO BE CAPPED YESTERDAY. HOWEVER...ABOVE MENTIONED
DYNAMICS WITH TEMPERATURES IN THE 80S SHOULD INHIBIT ANY CAP
FORMATION TODAY. STORMS ARE EXPECTED TO FIRE MUCH EARLIER THAN
YESTERDAY. ALTHOUGH VARIOUS MODEL GUIDANCE VARIES WITH TIMING...WE
BELIEVE STORMS WILL DEVELOP ACROSS OUR WEST BY EARLY AFTERNOON AND
MOVE INTO THE BILLINGS AREA BY MID TO LATE AFTERNOON. AS THE
STORMS MOVE EAST OF BILLINGS...THEY ARE EXPECTED TO QUICKLY
DEVELOP INTO A SQUALL LINE AND POSSIBLE DERECHO RESULTING IN
DAMAGING WINDS. THIS LINE OF STORMS IS THEN EXPECTED TO MOVE
QUICKLY ACROSS OUR EASTERN ZONES AND COULD BE OUT OF OUR AREA BY
MID EVENING. THE ONLY UPDATE MADE THIS MORNING WAS TO REMOVE POPS
FOR THIS MORNING ACROSS OUR FAR EASTERN AREAS...AS WELL AS THE BIG
HORN MOUNTAINS. THE REMAINDER OF THE FORECAST LOOKS TO BE IN GOOD
SHAPE. UPDATED FORECAST HAS BEEN SENT. HOOLEY
&&
.SHORT TERM...VALID FOR TDY AND SAT...
SEVERE WEATHER EXPECTED TODAY SO STAY ALERT.
MCS HAS EXITED SOUTHEAST MT AND IS MOVING THROUGH WESTERN SD AT
THIS TIME...WITH STILL SOME LINGERING ACTIVITY IN POWDER RIVER AND
CARTER COUNTIES. CLEARING AND DRY WX EXISTS ACROSS MOST OF OUR CWA
AS WE ARE UNDER THE INFLUENCE OF FLAT RIDGING ALOFT...WITH PACIFIC
TROF TO OUR WEST MOVING INTO WA/OR. COMBINATION OF ASCENT
ASSOCIATED WITH PAC TROF...DEEP MOISTURE/INSTABILITY AND EFFECTIVE
BULK SHEAR IN EXCESS OF 50 KTS ALL POINT TO A SEVERE WX EPISODE
FOR OUR CWA TODAY WITH HAIL AND WIND BEING THE MAIN THREATS.
A FEW NOTEWORTHY ITEMS. CONVECTION WILL INITIATE MUCH SOONER TODAY
WITH ONSET DURING THE EARLY AFTERNOON IN OUR WEST. NAM AND HIGH
RES MODELS SHOW SEVERE WEATHER WILL BE EXITING SOUTHEAST MT BY
03Z. CAPE AND SHEAR SUGGEST SUPERCELLS POSSIBLE WITH INITIATION
OFF OF OUR WESTERN MTNS EARLY THIS AFTERNOON. WINDOW OF SEVERE
OPPORTUNITY WILL BE SHORT FOR OUR WEST AS MODELS SHOW COOL
ADVECTION W/ NORTHERLY PUSH OF DRIER AIR BY LATE AFTERNOON. THAT
BEING SAID...PRESSURE FALLS IN SOUTH CENTRAL MT PER WESTERLY JET
NOSING THROUGH OR/ID SUGGEST WE MAY HAVE A PERIOD OF EASTERLY FLOW
ACROSS OUR WEST THAT IS NOT ADVERTISED BY MODELS...AND THIS
ADDITIONAL LOW LEVEL SHEAR MAY AID IN SEVERE CHANCES OUT WEST...
AT LEAST BRIEFLY. GREATER CONFIDENCE IN SEVERE WX AND POTENTIAL
FOR MORE WIDESPREAD LARGE HAIL AND DAMAGING WINDS EXIST IN OUR
EAST WITH LATE AFTERNOON AND EARLY EVENING BEING THE FAVORED
TIMES. SREF DERECHO PARAMETERS ARE QUITE HIGH IN FAR SOUTHEAST
MT...SO EVOLUTION TOWARD A MORE SIGNIFICANT WIND EVENT IS
POSSIBLE. ALSO...LOW LEVEL HELICITY VALUES ARE EXPECTED TO BE
LOW...THIS IS CONSISTENT WITH A LACK OF STRONG SOUTHEASTERLY SFC
WINDS TODAY...SO DO NOT SEE MUCH OF A TORNADO RISK. ANALYSIS OF
CIPS ANALOGS ALSO SHOWS HAIL AND WIND BEING THE PRIMARY THREATS.
DRIER AIR WILL PUSH INTO THE AREA SATURDAY IN THE WAKE OF
TONIGHT/S SHORTWAVE. ANOTHER PACIFIC WAVE WILL HELP TO INDUCE SOME
WEAKER AFTERNOON AND EVENING THUNDERSTORM ACTIVITY ESPECIALLY IN
OUR WEST AND SOUTH. HAVE EXPANDED POPS A BIT TO COVER THIS
POTENTIAL...WHICH LOOKS A BIT BETTER THAN IT DID 24 HOURS AGO...
BUT SHOULD NOT SEE ANYTHING SEVERE ON SATURDAY.
TEMPS SHOULD MAX OUT IN THE LOWER TO MID 80S MOST AREAS TODAY...
THEN UPPER 70S TO LOWER 80S SATURDAY IN MODESTLY COOLER POST-
FRONTAL AIRMASS. NORMAL HIGHS ARE NEAR 80 DEGREES NOW AS WE
APPROACH THE SUMMER SOLSTICE...WHICH IS SUNDAY.
JKL
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
GENERALLY ZONAL FLOW OVER THE REGION THROUGH THE EXTENDED PERIOD.
WEAK FRONT PASSES THE AREA ON SUNDAY BUT TIMING INDICATES CHANCES
FOR SHOWERS AND THUNDERSTORMS IS LIMITED TO SOUTHEAST MONTANA.
HIGH PRESSURE BEHIND THE FRONT ON MONDAY SLIDES INTO THE DAKOTAS
WHICH SUPPORTS A BETTER ADVECTION OF PLAINS MOISTURE INTO THE
FORECAST AREA. THIS INCREASES CHANCES FOR SHOWERS AND THUNDER TO
SPREAD FURTHER WEST. TUESDAY THE FLOW BECOMES A BIT MORE AMPLIFIED
UPSTREAM LEAVING A SLOWER EVOLUTION TO THE SURFACE PATTERN THIS
SUPPORTS A PERIOD OF EASTERLY FLOW INTO THE EASTERN HALF OF THE
FORECAST AREA AND ALLOWS MOISTURE TO DEEPEN. TUESDAY AND WEDNESDAY
COULD SEE A RETURN TO STRONG THUNDERSTORM ACTIVITY...ESPECIALLY
FOR SOUTHEAST MONTANA WHERE MOISTURE WILL BE DEEPEST.
MODELS TREND TOWARDS BROADER ANTICYCLONIC COMPONENT TO THE FLOW
REACHING THE AREA THURSDAY AND FRIDAY WHICH DECREASES SHOWER AND
THUNDERSTORM ACTIVITY BUT MODELS ARE STILL RESOLVING HOW QUICK TO
EVOLVE THE BUILDING HEIGHTS. TEMPERATURES LOOK TO BE TRENDING
WARMER TOWARDS THE END OF THE WEEK. BORSUM
&&
.AVIATION...
ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED
TODAY WITH THE STRONGEST ACTIVITY SOUTH AND EAST OF KBIL. EXPECT
THUNDERSTORMS TO DEVELOP EARLY AFTERNOON TODAY WEST OF AND
INCLUDING KBIL. THUNDERSTORMS WILL DEVELOP SOUTH AND EAST OF KBIL
LATER IN THE AFTERNOON AND INCREASE IN INTENSITY. BORSUM/HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SAT SUN MON TUE WED THU
-------------------------------------------------------
BIL 084 056/079 056/079 054/083 057/084 059/083 059/088
4/T 22/T 21/B 12/T 23/T 33/T 32/T
LVM 082 047/078 048/080 049/083 051/084 052/083 051/087
4/T 22/T 21/B 22/T 23/T 33/T 32/T
HDN 087 054/081 054/080 055/086 057/086 059/085 060/089
4/T 42/T 21/B 12/T 23/T 33/T 32/T
MLS 086 058/081 055/079 054/081 057/082 059/082 060/085
3/T 51/B 22/T 12/T 33/T 33/T 32/T
4BQ 086 056/079 056/079 054/082 057/082 059/082 059/085
3/T 61/B 22/T 23/T 33/T 33/T 32/T
BHK 084 057/080 053/078 051/077 054/078 057/079 056/081
3/T 61/B 12/T 23/T 33/T 44/T 32/T
SHR 086 052/077 052/077 051/083 054/082 055/080 055/084
4/T 52/T 21/B 12/T 23/T 32/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 405 AM MDT FRI JUN 19 2015 MTZ028>042-056>058-063>068-WYZ098-099-201015- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 405 AM MDT FRI JUN 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JKL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
952 AM MDT FRI JUN 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND DMG BROADUS 45.44N 105.41W
06/19/2015 POWDER RIVER MT TRAINED SPOTTER
TREE LIMBS DOWN ALL OVER TOWN WITH POWER OUTAGES. PEA
SIZED HAIL ALSO REPORTED.
&&
TNFThe Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
31 hail, 17 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.
Trees snapped off and uprooted.
Four trees were down on a Par 3 golf course.
Nickel size hail was also reported.
A semi-truck and a crane were tipped over due to the high winds.
Quarter size hail and a 78 mph wind gust was recorded at the National Weather Service office.
Trees were blown down at the 3000 block of King Avenue West.
Some power lines were blown down just west of Billings.
A tree was uprooted.
The public reported half-dollar size hail with a 59 mph wind gust. A spotter reported some roof damage with some shingles scattered about his property.
Multiple power lines were downed. Fence and siding damage were also reported.
A severe thunderstorm producing hail and very heavy rain impacted the city of Billings. The 6th Street underpass closed due to high water. In addition, street flooding was reported at the intersection of 3rd and Grand Avenue, Grand Avenue between 20th and 22nd street, as well as several other locations throughout the city.
Law Enforcement reported baseball size hail 10 miles northwest of Broadus on Highway 59. Car windows were smashed and damage to a residence was also reported.
The public reported softball size hail 2 miles north of Hammond on Crow Creek Road.
The tornado touched down briefly over open country.
The public reported a semi-truck blown over on Highway 212 near Lame Deer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2015Every state in 2015This day in weather historyThe tornado archive for Montana, 2015Warnings in Montana, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578909, 578910, 578911, 578912, 578913, 578914, 578915, 578916, 578917, 579049, 579054, 579056, 579060, 579070, 585243, 585244, 585245, 585254, 585256, 585258, 585260, 585268, 585424, 585269, 585270, 585272, 585363, 585278, 585280, 585283, 585285, 585287, 585289, 585292, 585303, 585297, 585387, 585320, 585322, 585328, and more.